What happened to reversal drops for dilation?
Getting your eyes dilated can be inconvenient for some people. People may be light sensitive and have difficulty reading for a couple of hours. Wouldn’t it be great to have another drop to reverse the effects of dilation? On December 31, 1990, Dapiprazole, under the trade name Rev-Eyes, was FDA approved and thought to be the answer to all the post dilation problems. It was marketed for treatment of medically induced dilation by stimulating pupillary constriction and restoration of accommodative function for reading.
In clinical practice, Dapiprazole took between one to two hours to return pupils to pre-dilation size. Side effects such as stinging upon instillation, conjunctival hyperemia (redness of eye), headache, and a few instances of ptosis (lid drooping), with possible additional cost to patients, appear to lessen its overall clinical benefit. Accommodation or reading ability returned approximately 43 min with dapiprazole vs 66 min without dapiprazole (Optom Vis Sci 1994 May; 71(5):319-22). The main complaint that people had after using dapiprazole was the conjunctival hyperemia which lasted more than three hours. The other issue was that dapiprazole was costly, so some practitioners included an additional charge for the reversal of dilation to offset the cost of dapiprazole. The full adverse reaction profile according to Drugs.com is as follows: Adverse Reactions : In controlled studies the most frequent reaction to dapiprazole was conjunctival injection lasting 20 minutes in over 80% of patients. Burning on instillation of dapiprazole hydrochloride ophthalmic solution was reported in approximately half of all patients. Reactions occurring in 10% to 40% of patients included ptosis, lid erythema, lid edema, chemosis, itching, punctate keratitis, corneal edema, browache, photophobia and headaches. Other reactions reported less frequently included dryness of eyes, tearing and blurring of vision.
Currently, Rev-Eyes is off the market. The FDA has stated that Rev-Eyes was not withdrawn from the market for reasons of safety or effectiveness. Currently there is nothing available for reversal of dilation. People who get dilated will still need to wear their sunglasses and to put off reading for a couple of hours until the effects of the dilation drops wear off.